Products
Pre-Nursing
Nursing Student
NCLEX Prep
New Grad

01.04 Nursing Care and Pathophysiology for Disseminated Intravascular Coagulation (DIC)

Join NURSING.com to watch the full lesson now.
Show More
Pathophysiology: With DIC there is an overactivation in the clotting cascade. The body clots and bleeds, clots, and bleeds and eventually there are not enough clots left and severe bleeding occurs.

Overview

  1. Also known as “Consumption Coagulopathy”
  2. Widespread activation of the clotting cascade
    1. Results in the formation of blood clots in small blood vessels systemically
    2. Normal clotting is disrupted
    3. Clotting Factors are used up
    4. Severe bleeding and massive hemorrhage occurs

Nursing Points

General

  1. Risk Factors – anything that initiates the clotting cascade (it can overreact)
    1. Postpartum
    2. Recent Surgery or Traumatic Injury
    3. Sepsis or Septic Shock
    4. Liver Disease

Assessment

  1. Pallor
  2. Ecchymosis
    1. Petechiae
    2. Purpura
    3. Hematomas
  3. Bleeding
    1. Hemoptysis
    2. Hematemesis
    3. Melena
    4. Occult blood in stool
    5. Hematuria
  4. Abnormal Labs
    1. Prolonged aPTT, PT, and thrombin time
    2. ↓ Platelets
  5. Dyspnea
  6. Chest pain
  7. Anxiety
  8. Confusion

Therapeutic Management

  1. Determine and treat underlying cause immediately
  2. Replace clotting factors
    1. Fresh Frozen Plasma
    2. Vitamin K
    3. Factor VII
  3. Administer Heparin drip if excessive clotting
    1. Stop consumption of clotting factors
  4. Initiate bleeding precautions
  5. Monitor I&O

Nursing Concepts

  1. Clotting
    1. Bleeding precautions
    2. NO invasive procedures unless medically necessary
      1. IV starts, NG Tube, Foley
      2. Central Lines
    3. Assess all current lines for bleeding
    4. Monitor for signs of bleeding from ANYWHERE (eyes, ears, nose, gums, any wounds, etc.)
  2. Perfusion
    1. Monitor hemodynamics for possible hypovolemic shock

Patient Education

  1. Bleeding precautions
    1. No straight blade razors – electric only
    2. Soft-bristle toothbrush
    3. Report bleeding to provider
    4. Avoid injury/falls
  2. Do NOT take Aspirin or other anticoagulants without permission from primary care provider

Reference Links

Study Tools

Video Transcript

Okay guys, we’re gonna talk about DIC, or disseminated intravascular coagulation. This is something that can be difficult to understand and isn’t explained well, but we’re gonna break it down and make it simple for you.

The best way I can help you understand DIC is to tell you the other name it goes by. It’s also called Consumption Coagulopathy. So right away you can see there’s a problem with clotting and something is being consumed, right? So what happens in DIC is that the clotting cascade gets activated, platelets clump together, clotting factors activate each other down the cascade until it activates fibrin and thrombin to form a clot. In DIC, this clotting cascade goes haywire and clots begin to form in small blood vessels throughout the body. It’s systemic and widespread. These little clots are everywhere. As that happens, the clotting factors get used up – or – consumed. It’s like the hot water heater running out of hot water. Once we’ve consumed our clotting factors, we are no longer able to form a clot and the patient will begin to bleed profusely and will have massive hemorrhage. Guys they will literally bleed out of every orifice in their body – like – every orifice. Eyes, ears, nose, urine, bowels, anywhere you stuck them. Everywhere. Risk factors for DIC – really anything that can initiate the clotting cascade. But the most common causes are things like postpartum patients – the separation of the placenta causes bleeding, which can stimulate the clotting cascade. Sepsis or septic shock can also cause this response, as well as any kind of surgery or traumatic injury. Also, patients with liver disease already have issues with clotting factors, so they’re more susceptible to DIC.

So like I said, they begin to bleed from basically everywhere. They’ll be pale and weak, and of course they’re at risk for hypovolemic shock if they lose too much blood. We’ll see abnormal labs like prolonged clotting times and decreased platelets. They may be dyspneic, have chest pain, anxiety, or even be confused because of the loss of blood or the clots. And we will see signs of bleeding – and lots of it. They may just have ecchymoses like petechiae, purpura, or hematomas. Or they could have frank bleeding – like I said – from every orifice in their body. Any time you see hemat or hemo, think blood. So hemoptysis is coughing up blood, hematemesis is vomiting blood. They could have melena which is bloody stools, or it could even be occult blood where you can’t see it, so we have to test for it. Or they could have hematuria which is blood in their urine. They’ll also ooze from every IV site, every skin tear, anywhere with open skin will start to ooze. It’s legitimately some horror movie stuff – it’s crazy.

So what do we do for them? Well first and foremost we always want to identify and treat the underlying cause. Ultimately remember they’re using up all of their clotting factors, so the first thing we want to do is replace them. That might be through Fresh Frozen Plasma or FFP or with actual factors like Factor 7. But – now, hang with me because this part is confusing – we also want to start them on Heparin, especially if they’re having a lot of clotting. This seems counterintuitive in a patient who’s bleeding, but our goal is to STOP the clotting cascade – because we want them to STOP using up their clotting factors. If we can get them to stop using them up, and replace the ones they’ve lost, then we can hopefully stop this overactive cascade and the patient will have enough factors to be able to clot again. Then, we’ll wean them off the heparin. And, of course, we will replace any blood they’ve lost to keep them hemodynamically stable. From a nursing perspective we want to monitor for bleeding in our at-risk patients, monitor I&O and hemodynamics, because they’re at risk for hypovolemic shock, and we want to initiate bleeding precautions – this means absolutely NO invasive procedures unless they’re absolutely medically necessary. No Peripheral IV’s, no venipuncture, no NG tubes, no foleys, and especially no central lines or arterial lines until the DIC is under control. Now – use your nursing judgment here – if they don’t have sufficient IV access for blood transfusions or fluids, of course we need to make sure we have them, but if your lines are working, use them – don’t add more.

So, this is probably pretty obvious, but out priority nursing concepts for a patient with DIC are clotting and perfusion – we want to replace their clotting factors and stop the clotting cascade, and to keep them hemodynamically stable while we sort out the cause.

So, I know DIC can be complicated, so let’s recap. Disseminated Intravascular Coagulation or DIC happens when the clotting cascade is stimulated and overreacts sending microclots throughout the system. This process consumes the patient’s clotting factors so they can’t clot anymore and we begin to see massive hemorrhage. They bleed from everywhere. We want to identify and treat the cause and replace their clotting factors and red blood cells. We’ll also give them heparin to stop the overactive clotting process. All the while, we’re monitoring and controlling bleeding, monitoring I&O, and supporting their hemodynamics to prevent hypovolemic shock.

So those are the basics of Disseminated Intravascular Coagulation, or DIC – I hope we made it simple to understand. Let us know if you have any questions. Now, go out and be your best selves today. And, as always, happy nursing!

[FREE]
[FREE]